Winter Weather, Allegany
- When
- February 6, 7:00 PM EST to February 7, 11:00 AM EST
- Where
- Allegany forecast zone
- Reported by
- TRAINED SPOTTER
Low pressure tracked from the Gulf Coast to the Carolinas on the 6th then off the Atlantic coast on the 7th. This storm dropped light to moderate snow between the evening of the 6th and Noon on the 7th.
Every event with a place to put it; 10 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LWX wrote it up.
Low pressure tracked from the Gulf Coast to the Carolinas on the 6th then off the Atlantic coast on the 7th. This storm dropped light to moderate snow between the evening of the 6th and Noon on the 7th. Accumulations ranged from 2 to 4 inches across Western Maryland and 5 to 8 inches in Central and Southern Maryland. Several weather related traffic accidents were reported. In College Park (Prince George's County), a passenger in a minivan was killed and a tractor-trailer driver was critically injured when their vehicles collided on southbound Interstate 95.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Feb 6, 2:30 PM EST, 4 hours 30 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
230 PM EST THU FEB 6 2003
.SHORT RANGE /TNGT-TMRW AKA THE STORM/...REMARKABLE SIMILARITIES
BTWN 06Z AND 12Z MDL RUNS...BOLSTERING CONFIDENCE IN FCST. EITHER
TKNS SCHEMES OR BOURGOIUN METHOD LEAD TO SAME PTYPE /ALL SNW/ WHICH
WL MAKE FCST EASIER AS WELL. CIGS STILL HI DECK...W/ CLOSEST PCPN
REACHING GRND BACK ACRS OHIO/KY/TN. AMS HAS A LOT OF MOISTENING TO
GO FIRST...AND DONT SEE ANY PCPN IN CWFA TIL AFDK. THRAFTR...STRNG
WAA/LIFT/UPR LVL DIVGNC WL SPPRT PCPN...W/ AREA FVRBLY POSITIONED IN
RRQ OF H3 JET. PARAMETERS LOOK BEST AFT 09Z WHEN SYSTM JUMPS TO
COAST...AND AREA TO THE NW OF SFC AND H8 LOW. ETA QPF LOOKS MUCH TOO
HIGH...W/ GFS/GEM CONSENSUS LOOKING BETTER...IN LINE W/ HPC THINKING
AND CRRNT FCST. PCPN TO PULL OUT BY MIDDAY AS CSTL SYSTM WRAPS UP
AND STRENGTHENS. LIKELY DEF BAND TO FORM INVOF I-95 CORRIDOR...W/ A
PERIOD OF MDT-MAYBE HVY SNW ARND MRNG COMMUTE. OTRW FAST MVMT DUE TO
FLAT H5 FLW AND UPR LVL JET OHD SHUD KEEP SNW AMTS LOER. ACCUM ACRS
SRN MD A BIT HIER DUE TO LIQ EQUIV RATIO.
SO...THE CHGS. BACKING OFF START TIME ABT 3 HRS...00Z-04Z FM SW TO
NE. WL INCL CHO AREA IN WRNG...W/ FCST ACCUM 3-6 INCHES. ACCUM ALSO
BUMPED UP AN INCH SHD AREA IN TNGT PD...AND DWN AN INCH CBE AREA AS
THEY WL BE FRTHST RMVD FM SPPRT...EITHER UPR LVL JET S OR
CYCLOGENESIS E. ALSO...WL LWR MAXT TMRW A CPL DUE TO XTNSV CLDCVR
AND PROJECTED SNWPACK.
HTS
LONGER RANGE FCST FRI NGT THRU NEXT THU...
SFC HI PRES RDGS IN FRI NGT AND SAT. MESO ETA SUGGESTS GRAD WILL
SLACKEN ENUF FOR WNDS TO DECOUPLE. FRESH SNOW ON THE GROUND WILL
HELP TEMPS DROP BELOW MOS AND KEEP TEMPS COOLER THAN MOS GUIDENCE
SAT. ANOTHER COLD SURGE MOVES DOWN SUN BUT THE FNT HAS LTL TO WORK
WITH. HOWEVER THERE IS A DISTURBANCE KICKING OUT OF THE SW U.S. THAT
MOVES ACRS FA SUN NGT. GFS AS A GOOD JET STREAK TO OUR S AND IT SHUD
BE ENUF TO SQUEEZE OUT SOME LIGHT SNOW SUN NGT. WL LEAVE CHC S- IN
FCST AND BUMP UP POP TO 40. THIS SYSTEM IS WELL CLEAR OF THE AREA BY
MON NIGHT INTO TUE.
PSBL CLIPPER MOVING ACRS OR JUST S OF FA LATE TUE AND OFF THE CST BY
ERLY WED. FOR NOW WILL LEAVE IT 20 POP MOST OF FA WITH 30 POP WRN
MTNS SINCE A LOT CAN CHANGE TIMING AND POSITIONING WISE WITH THIS
BETWEEN NOW AND THEN. A CLIPPER WOULD BRING A LIGHT SNOWFALL TO THE
NORTH OF ITS UPR LVL CENTER. SFC HIGH PRES BUILDS IN BEHIND THE
CLIPPER AND DOMINATES THE WX THRU THU. AREA WILL BE UNDER THE DRY
COLD SIDE UPR TROF LEAVING FAIR SKIES WITH COLDER THAN AVERAGE TEMPS.
WATSON
.LWX...
DC...WINTER STORM WARNING UNTIL 400 PM EST FRIDAY FOR ZONE DCZ001.
MD...WINTER STORM WARNING UNTIL 400 PM EST FRIDAY FOR ZONES
MDZ004>007...MDZ009>011...MDZ013>014...MDZ016>018.
WINTER WEATHER ADVISORY UNTIL 400 PM EST FRIDAY FOR ZONES
MDZ002>003.
VA...WINTER STORM WARNING UNTIL 400 PM EST FRIDAY FOR ZONES
VAZ036>042...VAZ050>057.
WINTER WEATHER ADVISORY UNTIL 400 PM EST FRIDAY FOR ZONES
VAZ021...VAZ025>031.
WV...WINTER WEATHER ADVISORY UNTIL 400 PM EST FRIDAY FOR ZONES
WVZ048>055.DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042- 050>057-WVZ048>055-070615- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 1110 AM EST THU FEB 6 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE CHESAPEAKE BAY AND EAST OF GARRETT COUNTY...THE DISTRICT OF COLUMBIA...NORTHERN VIRGINIA...THE NORTHERN AND CENTRAL SHENANDOAH VALLEY...AND THE EASTERN PANHANDLE OF WEST VIRGINIA. .DAY ONE...TODAY SNOW MAY BEGIN BY LATE AFTERNOON. A COATING OF LIGHT SNOW IS POSSIBLE BY THE END OF THE EVENING COMMUTE IN THE CHARLOTTESVILLE AND WASHINGTON DC AREAS. SNOWFALL IS EXPECTED TO BECOME HEAVIER OVERNIGHT. 2 TO 4 INCHES IS POSSIBLE BY SUNRISE FRIDAY EAST OF THE MOUNTAINS...WITH 1 TO 3 INCHES IN THE MOUNTAINS. ANOTHER 1 TO 2 INCHES IS POSSIBLE DURING THE DAY ON FRIDAY. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED TONIGHT AND FRIDAY. HTS
The national radar mosaic for the moment the first event began.
12 winter storm, 2 winter weather. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Maryland in 2003Every state in 2003This day in weather historyWarnings in Maryland, February 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5344114, 5344115, 5344116, 5344117, 5344118, 5344119, 5344120, 5344121, 5344122, 5344123, 5344124, 5344125, 5344126, 5344127.